Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Lincoln, IL

September 4, 2017Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 4, 2017, 4:21 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 4:21 PM CDT (21:21 UTC)
Expired
Sep 4, 2017, 4:45 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KILX 042121
SVRILX
ILC137-167-042200-
/O.NEW.KILX.SV.W.0155.170904T2121Z-170904T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
421 PM CDT MON SEP 4 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sangamon County in central Illinois...
  Southeastern Morgan County in west central Illinois...

* Until 500 PM CDT

* At 421 PM CDT, a severe thunderstorm was located near Franklin, or
  14 miles west of Virden, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Auburn, Waverly, Franklin, Thayer and Lowder. 

This includes Interstate 55 between mile markers 77 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3964 9007 3953 8958 3952 8958 3952 9009
TIME...MOT...LOC 2121Z 292DEG 26KT 3954 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
739 
WWUS53 KILX 042145
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
445 PM CDT MON SEP 4 2017

ILC137-167-042155-
/O.CAN.KILX.SV.W.0155.000000T0000Z-170904T2200Z/
Sangamon-Morgan-
445 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 3964 9007 3953 8958 3952 8958 3952 9009
TIME...MOT...LOC 2143Z 292DEG 26KT 3947 8982 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:48 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 4, 2:48 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Mon Sep 4 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 248 PM CDT Mon Sep 4 2017

Cold front is currently moving into the CWA this afternoon and
will continue to move southeast through the CWA late this
afternoon through this evening. Environment along and north of the
front is capped while areas just south of the front have finally
become weakly capped, so once the front interacts with the best
instability, convection should develop in an environment with 3500
J/kg CAPE. Limitation is that best shear is well north of the
front or over southern MI and northern IN, which is where
convection has already started. HiRes models continue to show
convection developing in eastern IL first and then progressing
back into other parts of central IL by 00z. Appears best chance
for convection is eastern IL and areas south of I-72 late this
afternoon through this evening. Convection should be south of the
CWA by midnight, but could be some lingering precip in the
southeast as mid level trough will still be coming through the
CWA.

Behind the front, Tuesday, dry weather is expected across the area
with high pressure off to the west and the mid level trough
deepening. Could be some instability showers in the north but
believe they will remain well north of the CWA through the day.

Cloud cover and precip will keep up through most of night, but
expecting northern areas of the CWA to drop into the lower 50s by
morning. Temps tomorrow will be much cooler than today and
yesterday and should be below normal.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT Mon Sep 4 2017

Mid level trough will remain over the CWA through Thursday, and
with the high pressure ridge remaining west to southwest of the
state, expecting dry weather and below normal temps through most
of the week. As the ridge moves to the east Friday, southerly
winds return and some warming begins and goes into the weekend.
However, northwest flow will remain over the weekend, so temps
will look to stay below normal. Dry weather also continues into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Sep 4 2017

High cirrus will continue to move across the sites this afternoon,
but a band of lower clouds around 3-3.5kft will move into the area
early this afternoon and then last for 3-4 hours. Believe it will
reach PIA just after issuance time, followed by BMI just after
19z, and then SPI/DEC/CMI around 20z. Convection is still possible
at most sites later this afternoon, but cloud cover could put a
delay on development as it will keep instability down and slow the
breaking of the cap. HiRes models continue to develop convection
after 22z and the question is where will the front be at that
time. Think will go with just VCSH or VCTS at the sites until see
when and where storms will develop. Will keep VC going to late
afternoon for PIA and BMI and then early evening for SPI/DEC/CMI.
Once front/precip exits the sites high cirrus is all that is
expected remainder of the forecast period. Winds should remain
breezy this afternoon out of the southwest and then become
northwest behind the front at around 10kts this evening and then
become lighter overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Sep 4, 3:22 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Mon Sep 4 2017

ILZ027>030-036-040-051100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ031-037-041-047-049-050-051100-
Cass-Mason-Morgan-Scott-Tazewell-Woodford-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated severe storms are possible early this evening, but the
threat will pass quickly before sunset as a cold front moves in.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ038-042>046-048-051>057-061-051100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible from mid-afternoon into early evening.
A few of these storms may be severe with damaging wind gusts
and/or large hail the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly between 4 pm and 7
pm.

ILZ062-063-066>068-071>073-051100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible this evening. A few of these storms
may be severe with damaging wind gusts and/or large hail the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed today, mainly between 6
pm and 9 pm.

HJS

In the hours before

Special weather statement, Sep 4, 4:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
405 PM CDT MON SEP 4 2017

ILZ050-051-042200-
Sangamon-Morgan-
405 PM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 11 miles southeast of Jacksonville, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chatham, Auburn, Pawnee, Waverly, Divernon, Franklin, Thayer,
Nortonville, Glenarm and Lowder.

This includes Interstate 55 between mile markers 77 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 3970 9017 3963 8954 3952 8954 3952 9017
      3953 9022
TIME...MOT...LOC 2105Z 283DEG 23KT 3960 9011

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:05 PM CDTSpecial Weather StatementILXSangamon55 min
Sep 4, 4:23 PM CDTSevere Thunderstorm WarningILXSangamon38 min
Sep 4, 4:51 PM CDTSpecial Weather StatementILXChristian39 min
Sep 4, 5:22 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.